Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 152, NWS Des Moines, IA

July 10, 2025Audubon County, Cass County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2025, 10:47 PM CDT for Audubon County, Cass County, Guthrie County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2025, 10:47 PM CDT (03:47 UTC)
Expired
Jul 10, 2025, 11:30 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audubon County, IA, Cass County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 7:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:39 PM CDT, 3 hours 8 minutes earlier. Its key messages:

  • Flood Watch for flash flooding in effect for most of central Iowa this evening through tomorrow morning. Very heavy rainfall amounts in excess of 5 inches possible in localized areas within the watch. Rainfall rates of 2 inches per hour possible.
  • Enhanced Risk for severe weather in portions of western and northwest Iowa. Damaging winds in excess of 70mph possible with storms (10% chance locally) along with a tornado or two possible. The severe threat extends past sundown.
  • Additional severe weather, primarily winds and a tornado or two, possible in the southeast Friday. Scattered storms could persist much of Friday, becoming more widespread in the afternoon through Saturday morning southeast.
Area forecast discussion, Jul 10, 7:39 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
Issued by National Weather Service Duluth MN
739 PM CDT Thu Jul 10 2025

.KEY MESSAGES...

- Flood Watch for flash flooding in effect for most of central
  Iowa this evening through tomorrow morning. Very heavy
  rainfall amounts in excess of 5 inches possible in localized
  areas within the watch. Rainfall rates of 2 inches per hour
  possible.

- Enhanced Risk for severe weather in portions of western and
  northwest Iowa. Damaging winds in excess of 70mph possible
  with storms (10% chance locally) along with a tornado or two
  possible. The severe threat extends past sundown.

- Additional severe weather, primarily winds and a tornado or
  two, possible in the southeast Friday. Scattered storms could
  persist much of Friday, becoming more widespread in the
  afternoon through Saturday morning southeast.

&&

.UPDATE...
Issued at 727 PM CDT Thu Jul 10 2025

Expanded the Flood Watch east through the Waterloo, Oskaloosa,
Montezuma and Toledo areas tonight. Training convection will
move out of Nebraska with a strengthening low level jet in an
environment characterized by precipitable water values near 2.00
inches, and slow Corfidi vectors indicative of back-building
convection into the low level jet. Rainfall amounts of 2 to 3
inches, with locally higher amounts are expected by Friday
morning. Will monitor trends in the high resolution CAM guidance
and radar should an additional expansion to the Flood Watch
become necessary.

&&

.DISCUSSION...
Issued at 128 PM CDT Thu Jul 10 2025

A complex setup featuring both synoptic and mesoscale features will
drive the short term forecast today. At the synoptic scale, there
are two noticeable shortwaves visible in satellite imagery: one
associated with the cloud swirls across southern MN and the other
collocated with the EML and surface low in Nebraska. The MN
shortwave will be the culprit for a cluster of thunderstorms across
northern and northeast portions of the state this afternoon with
wind being the main severe threat with these. Localized enhancements
from a nearby MCV increase confidence in storm coverage. Further
west, as expected, storms have sustained themselves along the
gradient of the EML, even mixing some of it down in the form of heat
bursts in places like Lincoln, NE. The parent shortwave will eject w
est-to-east through the day and pull the instability axis with it,
bringing this thunderstorm activity into western and central Iowa
late this afternoon. Enough midlevel saturation exists above the EML
that there could be thunderstorm development behind the gradient.
The confidence in surface-based severe threats has increased given
the clearing over western Iowa this morning with a damaging wind
threat existing with storms on the gradient, plus with the narrow
enhancement of deep-layer shear over 40kts thanks to the influence
of both shortwaves nearby. Theta-e differences of -40K are
forecasted for this same area of concern due to the dry air
pocket from the EML. Can certainly foresee 70mph+ winds in parts
of the line that forms. The Enhanced Risk upgrade is warranted
for the wind risk. Another big concern, however, is the extra
round of rainfall that only exacerbates soil moisture conditions
for the heavy rainfall setup tonight, increasing the amount of
rain that will become runoff.

To that point, more moisture is on the way for tonight, seeing the
+14C dew point at H850 at Dodge City. The MCS with wind in the
evening will get caught along the warm front of the main cyclone.
This boundary will land somewhere across central Iowa draped west-to-
east. The MCS will then follow the forward propagation vector
and likely move along the front. The boundary ingestion as well
as the very moist profile will sustain at least a marginal wind
threat through the night. With dew points sitting in the 70s,
the surface- based potential will be extended past sunset due to
the PBL taking longer to cool. Paired with the 0-3km shear
reorienting to westerly around 30kts, can't completely rule out
a tornado threat near where the warm front intersects or where
the line becomes favorable aligned. Boosting confidence in this
is the elongation of low-level hodographs from the LLJ. Emphasis
again, however, that heavy rainfall will be the main concern at
this point. The overnight updates have often compared the setup
to the Maddox Heavy Precipitation setup which rings true. The
mean flow will also be oriented from W-to-E, the same as the
front. Flow will also be light, making storm motions slower. The
LLJ will angle right into the warm front, increasing moisture
pooling and convergence along it. There we will find PWATs
exceeding 2.25" and warm cloud depths around 4000m. Corfidi
vectors will point to the ESE, meaning there will be some
training of storms along the boundary, adding more to the heavy
rain threat. How much rain? The overnight update captured the
upper echelon well with a push towards 10 inches in localized
areas. As far as spatial coverage of rain goes along the line,
would side with the more broad coverage of global guidance like
the GFS and NAM which have 2"+ all along the front in central
Iowa. The HREF members' QPF has a more accurate representation
of magnitude from mesoscale processes, but is not widespread
enough along the line due to simulated cold pool processes
artificially extinguishing CI. The most notable HREF feature is
the HREF 6 hour QPF NP>3" lighting up over west-central Iowa.
All-in-all, all collocated with the front, a widespread amounts
over 2 inches are expected with localized amounts residing in
the 5-10" range. We saw rainfall rates pushing 2 inches per hour
last night so a repeat of these high rates is certain tonight.
Rates like this over an urban area would lead to flash flooding
issues and river rises are possible over basins that receive the
highest amounts. A Flood Watch for flash flooding has been
issued for portions of west-central Iowa.

The evolution into Friday is less certain as mesoscale features will
end up shoving the front south. The triple point will move into Iowa
during the day Friday with storms reigniting on the surface warm
front with peak heating. Current thinking is that southern Iowa has
the highest chance of seeing storms as the persistent LLJ will
counteract cold pool momentum, decreasing confidence in CAM
solutions that shove the front into MO. The Slight Risk from the SPC
is well-placed as well as the continued Slight Risk ERO for
continued heavy rain along the warm front. Barring cloud debris,
MLCAPE values along the warm front push 2,000 J/kg. Deep-layer shear
will be at least 30kts nearest the parent low, but the higher
magnitude found in models is questionable due to potential
convective contamination. Shear vectors point parallel to the front,
meaning that cold pools will quickly become unbalanced. Still, there
will be a tornado threat early in storms' lifecycles, especially
those that can form rotating updrafts. This is due to surface
vorticity along the front paired with enhanced stretching potential
from >8 C/km low-level lapse rates. Then the wind threat takes over
as strong cold pools undercut updrafts. The cold front then replaces
the warm front overnight with some training storm potential across
mainly the south. Another inch or two could fall in the southeast,
this thankfully being a region that would be able to take more
rainfall. There has been an overall slowing trend with the exit of
this last system, extending precipitation potential more into
Saturday morning as well, mainly across the east. The cold front
will then stall in northern MO through at least Sunday, then our
next best shot at low-level moisture returns around midweek.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 616 PM CDT Thu Jul 10 2025

Thunderstorm coverage will increase through the late evening
and into the overnight. MVFR to IFR conditions in thunderstorms
with heavy rain are expected. Wind gusts over 30 kts are likely
with the strongest storms. MVFR ceilings are possible, a 50 to
70 percent chance, Friday morning. Rain shower and thunderstorm
coverage may temporarily decreasing Friday morning in the
12-15Z timeframe, before increasing once again with daytime
heating.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT Friday for IAZ033>039-044>050-
057>062-070>075.

&&

UPDATE...DLH
DISCUSSION...Jimenez
AVIATION...DLH
HYDROLOGY...Ansorge
Hazardous weather outlook, Jul 10, 8:06 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
806 PM CDT Thu Jul 10 2025

IAZ004>007-015>017-023>028-081>086-092>097-120115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
806 PM CDT Thu Jul 10 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Additional thunderstorms are expected tonight into the early overnight,
some of which may be severe, especially in portions of western to
central Iowa. Damaging winds in excess of 60-70 mph are the
primary severe threat, but a tornado or two is also possible.

Heavy rainfall is also expected with storms through the overnight which
could lead to ponding water and localized flash flooding,
especially in urban areas. Rises on area creeks and rivers is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered storms persist much of Friday, becoming more widespread
in the afternoon through Saturday morning in the southeast. Severe
storms may develop in especially portions of southeast Iowa with
damaging winds the primary severe threat, but small hail and a
tornado or two are also possible.

In addition to severe storms, heavy rainfall will remain a threat
on Friday, especially in the south, that could lead to flash
flooding into Friday night along with additional rises on area
creeks and rivers and possible river flooding by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and again on Friday. Rainfall
reports are also appreciated.

IAZ033>039-044>050-057>062-070>075-120115-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
806 PM CDT Thu Jul 10 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Additional thunderstorms are expected tonight into the early overnight,
some of which may be severe, especially in portions of western to
central Iowa. Damaging winds in excess of 60-70 mph are the
primary severe threat, but a tornado or two is also possible.

Heavy rainfall is also expected with storms through the overnight which
could lead to ponding water and localized flash flooding,
especially in urban areas. Rises on area creeks and rivers is also
possible.

A Flood Watch for Flash Flooding is in effect for the area into
Friday morning. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered storms persist much of Friday, becoming more widespread
in the afternoon through Saturday morning in the southeast. Severe
storms may develop in especially portions of southeast Iowa with
damaging winds the primary severe threat, but small hail and a
tornado or two are also possible.

In addition to severe storms, heavy rainfall will remain a threat
on Friday, especially in the south, that could lead to flash
flooding into Friday night along with additional rises on area
creeks and rivers and possible river flooding by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and again on Friday. Rainfall
reports are also appreciated.

In the hours before

Local storm report, Jul 10, 4:57 PM CDT, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
457 PM CDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Funnel Cloud     1 SSW Alexander         42.79N 93.49W
07/10/2025                   Franklin           IA   Public

            Relayed via social media.

&&

CAH
Local storm report, Jul 10, 5:41 PM CDT, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
541 PM CDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Funnel Cloud     3 ENE Malcom            41.72N 92.51W
07/10/2025                   Poweshiek          IA   Public

            Public report of funnel cloud relayed via
            law enforcement.

&&
Local storm report, Jul 10, 5:43 PM CDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
543 PM CDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Tstm Wnd Gst     Brooklyn                41.73N 92.44W
07/10/2025  E55 MPH          Poweshiek          IA   Public

            estimated 55 mph wind and penny hail relayed
            via DVN.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:10 PM CDTSevere Thunderstorm WarningDMXCass35 min
Jul 10, 11:20 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more55 min
Jul 10, 11:45 PM CDTTornado WarningDMXGuthrie30 min
Jul 11, 12:04 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren71 min
Jul 11, 12:57 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXJasper, Marion, Polk, Warren48 min
Jul 11, 1:04 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story56 min
Jul 11, 1:40 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama65 min
Jul 11, 3:09 AM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren3 hr
Jul 11, 2:18 PM CDTTornado WarningDMXWapello30 min
Jul 11, 2:27 PM CDTTornado WarningDMXJasper, Marshall48 min
Jul 11, 2:38 PM CDTSevere Thunderstorm WarningDMXDavis23 min
Jul 11, 3:42 PM CDTFlash Flood WarningDMXBlack Hawk3 hr
Jul 11, 3:51 PM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren3 hr
Jul 11, 3:58 PM CDTTornado Warning Tornado observedDMXTaylor32 min
Jul 11, 4:19 PM CDTTornado WarningDMXClarke26 min
Jul 11, 6:44 PM CDTAreal Flood WarningDMXBlack Hawk4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.